Also known as:
Endur-Acin Niacor Niaspan Extended Release Nicotinex Slo-Niacin
- Stomach distress
- Skin flushing and sensation of warmth
- Face swelling
What to Do
- Wipe or rinse out mouth.
- Give a serving size of water to drink.
- Rinse any exposed skin with lukewarm water.
- Call 1-800-222-1222 for additional instructions
Quick Facts about niacin:
Niacin is a B vitamin; it helps the body change food into energy. Your healthcare provider can prescribe niacin to treat high cholesterol levels or to treat niacin deficiency (pellagra). It is present in most multivitamin formulations, and you can purchase it as an over-the-counter supplement. It is present in meat, yeast, milk, and cereal grains. For most people, supplementation is unnecessary beyond a multivitamin unless your healthcare provider advises it.
Niacin is relatively safe when you take it as directed; however, there are some precautions to consider before taking it. Niacin should be taken with food to lessen the chance of stomach upset and to help avoid a “niacin flush”. For those not familiar with the term, it describes the symptoms perfectly. There can be a flush of red on the skin, and there can also be tingling, burning, or itching, usually after taking high doses of immediate-release niacin supplements. It might appear to be a sunburn, with the skin feeling warm or hot to the touch. The flushing may continue for a few hours; however, doctors consider it harmless. When you take this substance daily the body will adjust to the medication and you should expect the flush effect to improve or gradually go away.
Niacin interacts with multiple medications; best practice is to call the poison center or speak with your pharmacist before starting the supplement to see if there are any interactions. If your healthcare provider recommends you take prescription niacin be sure they are aware of all medications, you are taking including supplements.
Some examples of interactions are:
- Allopurinol taken to treat gout can be made less effective resulting in the need for an increase in dosage.
- Taking supplements, medications, or herbs to reduce blood clotting along with niacin can cause an increase in the risk for bleeding.
- Niacin can interfere with blood sugar control, if you are diabetic this may require adjustment of diabetic drug dosage(s).
If you find you have mistaken your niacin or your child has eaten your supplement, do not panic. Wipe out the mouth with a soft, wet cloth and give them some water to drink. If problems start or you have questions, call the Missouri Poison Center right away at 1-800-222-1222. The poison center is open all day, every day for poisoning emergencies and questions.
**Note: Don’t forget, every case is different. To make sure you are getting the best information for your individual situation, click below to call or chat. It is fast, free, and confidential.